Alert archive / Washington / River Flood Warnings in 2021

River Flood Warning 42, NWS Seattle, WA

October 28, 2021Snohomish County, Washington

NWS Seattle, WA issued this river flood warning at Oct 28, 2021, 8:12 PM PDT for Snohomish County, Washington. It took effect at Oct 29, 2021, 4:31 AM PDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Oct 28, 2021, 8:12 PM PDT (03:12 UTC)
In effect from
Oct 29, 2021, 4:31 AM PDT
Expired
Oct 29, 2021, 3:57 AM PDT
In force
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Snohomish County, WA

The radar

The Seattle radar (KATX), 48 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Fork Stillaguamish River near Arlington (ARGW1). The gauge peaked at 12.83 ft at Oct 28, 2021, 10:00 PM PDT.

actionminormoderatemajor5101510/2910/30
Action stage
10.7 ft
Minor stage
13 ft
Moderate stage
14 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12167000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

822 
WGUS46 KSEW 290312
FLWSEW

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
812 PM PDT Thu Oct 28 2021

...The National Weather Service in Seattle WA has issued a Flood 
Warning for the following rivers in Washington...

  North Fork Stillaguamish River Near Arlington affecting Snohomish 
  County.

  Snoqualmie River Near Carnation affecting King County.

.Heavy rain will continue through tonight and into early Friday 
morning. These rivers will continue to rise tonight and are expected 
to reach flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued by late tonight at 400 AM PDT.

&&


WAC033-291115-
/O.NEW.KSEW.FL.W.0041.211029T0931Z-211030T2034Z/
/CRNW1.1.ER.211029T0931Z.211030T0000Z.211030T0833Z.NO/
812 PM PDT Thu Oct 28 2021

The National Weather Service in Seattle has issued a

* Flood Warning for
  the Snoqualmie River Near Carnation.
* From late tonight to early Saturday afternoon.
* At 7:15 PM PDT Thursday the stage was 51.3 feet.
* Flood stage is 54.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage just 
  after midnight tonight to a crest near 56.0 feet tomorrow 
  afternoon. It will then fall below flood stage early Saturday 
  morning.
* Impact...At 56.0 feet, the Snoqualmie River will cause widespread 
  flooding from Fall City downstream through Carnation and Duvall...
  inundating much of the farm land and numerous roads.
* Flood History...This crest compares to a previous crest of 56.0 
  feet on 01/24/1959.


&&

LAT...LON 4756 12196 4770 12204 4784 12202 4783 12194
      4771 12193 4761 12188

$$

WAC061-291115-
/O.NEW.KSEW.FL.W.0042.211029T1131Z-211029T2106Z/
/ARGW1.1.ER.211029T1131Z.211029T1200Z.211029T1205Z.NO/
812 PM PDT Thu Oct 28 2021

The National Weather Service in Seattle has issued a

* Flood Warning for
  the North Fork Stillaguamish River Near Arlington.
* From late tonight to early tomorrow afternoon.
* At 7:45 PM PDT Thursday the stage was 12.4 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to flood stage and crest 
  near 13.0 feet late tonight. It will then fall below flood stage.
* Impact...At 13.0 feet, the North Fork Stillaguamish River will 
  cause flooding of Oso Loop Road and cause minor riverbank 
  erosion.  A stage of 13 feet corresponds to Phase 2 in the 
  Snohomish County Flood Warning System.
* Flood History...This crest compares to a previous crest of 13.1 
  feet on 02/14/1982.


&&

LAT...LON 4822 12164 4822 12191 4816 12211 4824 12214
      4833 12193 4833 12164

$$

sborth
1 follow-up statement
238 
WGUS86 KSEW 291057
FLSSEW

Flood Statement
National Weather Service Seattle WA
357 AM PDT Fri Oct 29 2021

...The Flood Warning is cancelled for the following rivers in 
Washington...

  North Fork Stillaguamish River Near Arlington affecting Snohomish 
  County.

.Heavy rain has come to an end in the North Central Cascades. The 
North Fork of the Stillaguamish river near Arlington has crested and 
will continue to recede today.

WAC061-291200-
/O.CAN.KSEW.FL.W.0042.211029T1131Z-211029T1057Z/
/ARGW1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
357 AM PDT Fri Oct 29 2021

...The Flood Warning for the North Fork Stillaguamish River Near 
Arlington has been cancelled...

The Flood Warning is cancelled for
  the North Fork Stillaguamish River Near Arlington.
* At 2:00 AM PDT Friday the stage was 11.8 feet.
* Flood stage is 13.0 feet.
* Forecast...The river will continue to recede today. 


&&

LAT...LON 4822 12164 4822 12191 4816 12211 4824 12214
      4833 12193 4833 12164

$$

44

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Oct 28, 3:53 PM PDT, 4 hours 19 minutes earlier.

Area forecast discussion, Oct 28, 3:53 PM PDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
353 PM PDT Thu Oct 28 2021

.SYNOPSIS...Heavy rain will continue across much of the region
into early Friday as an atmospheric river remains across the
region. The front will drift south, with a cooler air mass and dry
conditions arriving for the weekend. Active weather returns to the
region early next week.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...Moderate to heavy rainfall
continues this afternoon across much of Western Washington as the
atmospheric river remains aimed at the region. Latest guidance
continues to suggest very efficient rainfall over the region into
the evening hours as the plume of heaviest rainfall gradually
pivots and then shifts slowly southward overnight. Breezy
southerly winds continue south of the boundary, with some gusts to
around 25-30 mph continuing. Several river flood warnings have
been issued and sharp rises from the heavy rainfall can be
expected on many others - see the hydrology section below for more
details. In addition to river flooding, there will also be the
potential for urban flooding issues as the rain continues
tonight. The environment will be supportive of rainfall rates
that, in combination with blocked or clogged drains from leaves or
other debris, could begin to enhance this threat.

As the front continues to drift south overnight and early Friday,
the rainfall will gradually taper from north to south. Can't
entirely rule out a few lingering showers through the day
tomorrow, along with some showers and persistent clouds closer to
a Puget Sound Convergence Zone, but in general expect the start
of a drying and clearing trend Friday afternoon as higher pressure
takes hold. Dry and mostly sunny conditions continue to look
likely for the weekend as a shortwave ridge axis slides across the
region. Expect seasonal highs and slightly cooler than normal
overnight lows. Widespread 30s are not out of the question early
Saturday and Sunday mornings given the current forecast for mostly
clear skies.    Cullen

.LONG TERM /MONDAY THROUGH THURSDAY/...After a dry weekend, ensemble
guidance continues to suggest a more active pattern again setting
up next week as a few weather systems arrive. There is good
agreement in some sort of weak ridge across the Great Basin, with
the primary differences among the clusters centered around the
strength of the ridge and the placement of the ridge axis.
Regardless of these finer details, the placement of the ridge in
most of these scenarios would leave the region open to the arrival
of some weather systems that weaken as they approach the ridge.
This would maintain clouds and rounds of precipitation at times,
which is well reflected in the current forecast of mention of rain
chances through the week.    Cullen

&&

.AVIATION...Westerly flow aloft through Friday evening. Rain across
much of the area this afternoon, heaviest rain located across
northern areas, extending south. Widespread IFR and patchy LIFR
across the area this afternoon as the heaviest rain spreads inland.
Winds will remain gusty out of the south-southwest this afternoon
with gusts reaching 20-25 knots. Rain is expected to taper into
early Friday morning.

KSEA...IFR conditions are ongoing at the terminal this afternoon and
are likely to continue as heavy bands of showers progress through
the area into the overnight hours. Winds will generally remain south
to southwest through the period with gusts between 20-25 kt.
Visibilities and RVRs will degrade as the heavy rain passes over the
terminal. Visibilities have oscillated between 1-4 statute miles and
this will likely continue to be the trend into late tonight.

Winds may become more north to northwesterly Friday evening between
6-8 knots. There is some uncertainty on exactly when, but the time
frame is generally between 06Z-09Z Friday with some guidance
suggesting it could be closer to 21Z-23Z Friday. Rain will taper
into Friday morning with increasing ceilings by early afternoon.

Kristell

&&

.MARINE...Winds have been gusty over the area waters today and will
continue as such through this evening and overnight hours. Small
Craft Advisory winds for the Coastal Waters, western entrance of the
Strait of Juan de Fuca, and Puget Sound for much of the today with
the front. Visibilities over most of the area waters will be reduced
at times in the heaviest bands of showers that will move through the
area today. Brief gales will be possible for the central/southern
coastal waters today, though mainly SCA winds are expected. Winds
will taper early tonight with increasing north winds for the coastal
and inland waters Friday. Winds will be more easterly Saturday into
Sunday with SCA winds possible. Additional fronts will move through
the area next week for headlines. Swells of 10 to 12 feet into
Friday.

Kristell

&&

.HYDROLOGY...An atmospheric river will bring widespread moderate to
heavy rain to Western Washington this evening through Friday
morning. Confidence is high in the heaviest accumulations occurring
from the Southwestern Olympics to the Northern and Central Cascades.
The current QPF forecast calls for 3 to 4 inches of rainfall in the
Olympics, 4 to 6 inches in the north and central Cascades, 3 to 5
inches in the southern Cascades and 1 to 2 inches in most lowland
areas, except the northern Olympic Coast. Widespread rapid rises in
rivers will result from these excessive rainfall amounts. Expect the
greatest threat for river flooding outside of the Skokomish basin to
be in northern and central Cascade basins.

Urban flooding will also be a concern, especially under any bands of
high rainfall rates and in areas with poor drainage. Heavy rainfall
rates could also pose a threat for an isolated landslide. Drier air
will push into the region on Friday, ending heavy rain by at least
Friday afternoon/evening. Rivers will continue to run high on
Friday, receding over the weekend.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through late tonight for Admiralty Inlet Area-
     Bellevue and Vicinity-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties-Central
     Coast-East Puget Sound Lowlands-Eastern Strait of Juan de
     Fuca-Everett and Vicinity-Hood Canal Area-Lower Chehalis
     Valley Area-North Coast-Olympics-Seattle and Vicinity-
     Western Skagit County-Western Strait of Juan De Fuca-
     Western Whatcom County.

PZ...Small Craft Advisory until 5 PM PDT this afternoon for Grays
     Harbor Bar.

     Small Craft Advisory until 2 AM PDT Saturday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory from 11 PM this evening to 5 PM PDT Friday
     for Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 6 PM PDT this evening for West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 7 PM PDT this evening for Puget Sound
     and Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Special weather statement, Oct 28, 4:37 PM PDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Seattle WA
437 PM PDT Thu Oct 28 2021

WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-291745-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Olympics-Eastern Strait of Juan de Fuca-
Western Strait of Juan De Fuca-North Coast-Central Coast-
East Puget Sound Lowlands-Bellevue and Vicinity-Seattle and Vicinity-
Bremerton and Vicinity-Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
437 PM PDT Thu Oct 28 2021

...HEAVY RAINFALL TODAY AND TOMORROW WILL LEAD TO AN INCREASED
THREAT OF LANDSLIDES IN WESTERN WASHINGTON...

Rainfall of 2-4 inches in the lowlands and 5-8 inches in the
foothills and mountains over the past 7 days has increased soil
moisture to moderate levels across western Washington. Heavy rainfall
of 1-2 inches in the lowlands and 3-6 inches in the foothills and
mountains is expected over the next 24 hours. This amount of rain
will put extra pressure on soil instability, leading to an increased
threat of landslides.

For more information about current conditions, visit
www.weather.gov/seattle, select Hydrology, and then scroll down
for the links to the landslide information pages.

For more information on landslides, visit the website for the
Washington State Department of Natural Resources landslide
geologic hazards at: http://bit.ly/2mtA3wn

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 5:23 PM PDTRiver Flood WarningSEWKing25 hr
Oct 28, 5:46 PM PDTAreal Flood AdvisorySEWSkagit, Snohomish, Whatcom12 hr
Oct 28, 5:48 PM PDTAreal Flood AdvisorySEWClallam, Grays Harbor, Jefferson, Kitsap, Mason11 hr
Oct 28, 5:53 PM PDTAreal Flood AdvisorySEWKing, Lewis, Pierce, Thurston15 hr
Oct 28, 5:56 PM PDTAreal Flood AdvisorySEWSan Juan11 hr
Oct 28, 5:57 PM PDTAreal Flood AdvisorySEWIsland12 hr
Oct 28, 8:12 PM PDTRiver Flood WarningSEWKing33 hr
Oct 29, 12:14 AM PDTRiver Flood WarningSEWWhatcom8 hr
Oct 29, 2:07 AM PDTRiver Flood WarningSEWSnohomish24 hr
Oct 29, 4:27 AM PDTRiver Flood WarningSEWSnohomish18 hr
Oct 29, 5:08 AM PDTRiver Flood WarningSEWSkagit24 hr
Oct 29, 2:56 PM PDTSmall Craft AdvisorySEW3 days

Nearby

River Flood Warnings in Washington, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.